Hail, Grand Forks
- When
- July 7, 2:27 PM CST
- Where
- Grand Forks County, 2.76 mi N of Johnstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.190, -97.470
Received a report of quarter sized hail via trained weather spotters.
Severe thunderstorms including supercells produced large hail, damaging winds and tornadoes across parts of eastern North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms including supercells produced large hail, damaging winds and tornadoes across parts of eastern North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 11:57 AM CST, 2 hours 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 1257 PM CDT Mon Jul 7 2025 .KEY MESSAGES... - Scattered thunderstorms today, a few may be severe with damaging wind gusts or hail to 1.50 inch. The risk of severe storms is a 2 out of 5 for parts of the Red Rive valley. - Isolated severe storms possible Wednesday afternoon or evening, risk level 1 out of 5. - Increasing risk for severe storms into Thursday, late in the day and night. && .DISCUSSION... Issued at 329 AM CDT Mon Jul 7 2025 ...Synopsis... Busy 500 mb pattern with zonal flow more or less and short waves moving into British Columbia and then often taking a dive southeast toward our area. This continues this week and likely beyond. Thus periodic t-storm chances with severe risk dependent on instability, forcing and 0-6 km bulk shear values. ...Severe Risk Today... This early Monday morning SPC meso analysis has a broad 850 mb moisture advection over the area with 25kts 850 mb south winds focus into Jamestown, Devils Lake area. There has been a slow increase in mid level showers in this area since 06z. Main upper wave is in Saskatchewan and giving an area of shower and t-storms with it southeast of Saskatoon. This wave will will be near the Manitoba/ND/MN border at 00z Tue. Thus the idea in pops is to have a lower pop to start today in E ND but increase pops into categorical range north valley later this aftn/eve. Considerable cloud cover today in that area may prevent a lot of sfc heating and MUCAPE in that area remains sub 1000 j/kg. But with cold pool aloft with 500 mb wave moving over cannot rule out some hailers with storms in the north valley. Multi-cell likely as 0-6 km bulk shear may not be strong enough to maintain supercells. Farther south there does appear to be a wave at 500 mb that will move east thru northern SD into northeast SD by late today. Doesnt seem to be picked up well by models. But with this area the area east of it will have more surface heating and a bit higher dew pts with MUCAPES in the 1500 j/kg range. 0-6 km shear not great, but signals from SPC HREF does indicate higher intensity and longer track UH tracks along the SD/ND border late this aftn. SPC did extend slight risk a bit farther north for this. Not much support for strong/severe storms once you get past 02z, with lingering activity likely to exit fcst area around 06z-7z. Tuesday will see high pressure move in and dry conditions. ...Wednesday Severe Risk... Wednesday late aftn/eve will see a short wave move ESE across the area. The airmass advecting north into the area, esp central ND, is more unstable with MUCAPES over 3500 j/kg and high temps in central ND fcst to be low 90s. 0-6 km shear is 30kts or less though. SPC did insert a marginal risk for eastern and central ND due to instability being quite high and weak wave moving ESE thru the area. ...Thursday.... Thursday afternoon and night has for the last several days been highlighted as the most unstable day in the 7 days. MUCAPE values from ensembles (EC/GEM,GFS) from 00z runs all over 3500 j/kg with likely over 4000 j/kg. But issue is placement of 500 mb system with this and placement of 500 mb jet. Model continuity has been poor. Thus question is with all the instability will there be enough forcing and shear aloft to generate a higher end severe threat. That remains to be seen. Given the conditions fcst all hazards would be possible, though wind/hail favored vs tornado as unsure of any surface boundary location. We also have some sfc CIN to overcome. But highs are forecast to be low 90s and dew pts low 70s. If either one can over achieve that will add to instability. For Friday and Saturday forecast hangs on development of 500 mb low and placement and track. GFS been all over the place in the last 24 hours with ECMWF the most consistent in having upper low in the area Saturday with persistent area of showers and t-storms near and just east of the wave over much of the area Friday. Slower ECMWF would keep rain chance longer into Saturday vs NBM. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1257 PM CDT Mon Jul 7 2025 A few isolated showers/storms around could impact KBJI/KTVF initially in the period. Otherwise additional development expected late this afternoon/evening that could impact all TAF sites from 22-03Z from NW to ESE as storms develop along a cold front dropping through the forecast area. This will allow winds to shift from south to southeast to the northwest behind the front for late tonight into Tuesday. Tried to time the greatest chance for the storms at each site, with dry conditions expected mainly after 06Z into Tuesday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...MJB AVIATION...MJB
Hazardous Weather Outlook National Weather Service Grand Forks ND 434 AM CDT Mon Jul 7 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-080945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 434 AM CDT Mon Jul 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and early evening for eastern North Dakota and northwest and west central Minnesota. The main hazards will be hail to 1.50 inch, wind gust 60 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a level 1 out of 5 risk for severe thunderstorms Wednesday afternoon and evening, but this is conditional risk as storms may not form. If they do then large hail and damaging wind risk. Thursday afternoon and evening will see a potentially higher risk of severe storms. All hazards are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
1142 AM CDT Mon Jul 7 2025
MNZ029-030-040-NDZ053-071715-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
1142 AM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OTTER TAIL...
GRANT...WILKIN AND SOUTHEASTERN RICHLAND COUNTIES THROUGH 1215 PM
CDT...
At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Kent to near Fairmount to Lake
Traverse Reservation. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Elbow Lake, Ashby, Herman, and
Barrett.
This includes the following highways...
Interstate 29 between mile markers 0 and 9.
Interstate 94 in North Dakota between mile markers 45 and 80.
Interstate 94 in Minnesota between mile markers 45 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 9627 4602 9657 4593 9656 4594 9705
4614 9674 4645 9672 4638 9577 4595 9577
4576 9615 4576 9625
TIME...MOT...LOC 1641Z 282DEG 47KT 4646 9654 4609 9658 4590 9691
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RaffertySpecial Weather Statement
National Weather Service Grand Forks ND
315 PM CDT Mon Jul 7 2025
NDZ016-027-072045-
Eastern Walsh County ND-Grand Forks ND-
315 PM CDT Mon Jul 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES THROUGH 345 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest River, or 15 miles south of Grafton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minto, Manvel, Gilby, Forest River, Ardoch, Johnstown, and Poland.
This includes Interstate 29 between mile markers 151 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4828 9711 4827 9714 4825 9712 4825 9715
4824 9713 4822 9714 4823 9712 4821 9712
4821 9713 4818 9715 4818 9714 4816 9714
4816 9713 4814 9715 4814 9713 4799 9718
4812 9761 4829 9757
TIME...MOT...LOC 2014Z 280DEG 17KT 4819 9748
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Rafferty/TTThe Fargo/Grand Forks radar (KMVX), 74 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
12 hail, 6 tornado. Local standard time, as filed.
Received a report of quarter sized hail via trained weather spotters.
A large dusty tornado was reported near Calio ND with no damage conveyed from any sources who witnessed it. This tornado started in Towner County and traveled 0.50 miles to the Cavalier county line, where it traveled an additional 1.04 miles. It is suspected that this was spawned out of land spout processes which likely contributed to its dusty tubelike appearance as seen on social media. UPDATE 7/22/25: Adjusted track based on Sentinel-2 satellite imagery.
A large dusty tornado was reported near Calio ND with no damage conveyed from any sources who witnessed it. This tornado started in Towner County and traveled 0.50 miles to the Cavalier county line, where it traveled an additional 1.04 miles. It is suspected that this was spawned out of land spout processes which likely contributed to its dusty tubelike appearance as seen on social media. UPDATE 7/22/25: Adjusted track based on Sentinel-2 satellite imagery.
Received a public report of hail up to 1.75 inches in diameter.
Law enforcement reported a tornadic circulation in this location around 4:27pm with no damage reported.
Received a report of 1 inch hail from an FAA Weather Observer, relayed by Broadcast Media.
Received a report of hail up to 1 inch in diameter.
Spotter reported a brief tornado 5mi NE of Lawton, ND with no damage reported.
Received a public report of hail up to the size of half dollars.
Received a report of 2.25 inch hail, photo relayed via social media.
Received a public report of hail up to 2.5 inches.
Video of windshield being damaged sent in by storm chaser. Hail size was up to 1.75 inches. Location estimated by radar.
A trained weather spotter sent a report of measured 3.5 inch hail.
Spotter reported a weak ground circulation lasting for 1-2 minutes with no damage reported.
A trained spotter called in a report of 1 inch hail.
Public report of 1 inch hail mixed in with hail ranging from the size of dimes to pennies.
Report from mPING of hail up to 1 inch in diameter.
A tornado tracked SE with EF1 damage to a farmstead east of Reynolds, which included a grain bin ripped from anchoring and blown quarter mile into field. Multiple large trees were split or snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282452, 1282081, 1282082, 1282453, 1282114, 1282454, 1282455, 1282136, 1282456, 1282457, 1282458, 1282459, 1282460, 1282173, 1282461, 1282463, 1282464, 1282207.